Intravenous products: CareFusion is alerting healthcare professionals about a number of safety problems with several models of Alaris infusion systems. These problems could cause patients to be over or under-infused, which could lead to serious injury or death.
Certain units of the following Alaris devices are affected:
- Point-of-care Units, Models 8000 and 8015
- Pump Module, Model 8100
- Patient-Controlled Analgesia Module, Model 8120
- Inter-Unit Interface Connectors for the Alaris System
These devices were formerly sold under the “Medley” name.
The company notified customers about these potential problems in June, and described its plans to provide software and hardware corrections over the next several months. Until then the company’s notice advises pump users to take certain steps to mitigate the problems.
For example, one failure can affect the Alaris PC unit when it is used with the PCA module. The pump is supposed to verify that the volume of medication in the syringe will deliver the infusion that is programmed. But if the infusion rate exceeds the volume of therapy in the syringe, a warning is displayed. If the pump user confirms the infusion and the patient presses the button on his handset to deliver medication, the pump may deliver the entire contents of the syringe to the patient, which could cause serious injury or death.
The company says that if the syringe volume warning appears, you must first take the dose request handset from patients to keep them from pressing the button. Then, press the CONFIRM key, then the PAUSE key to halt the infusion. Remove the syringe, verify the concentration, and reprogram the infusion. Do not return the handset to the patient until you have reprogrammed the infusion and confirmed that it’s been programmed properly.